Drug Withdrawal: The Worst Thing I’ve Ever Experienced

Story Time

The Why

A few years ago I had an emergency appendectomy (surgery to remove the appendix), and an ovarian cyst the size of a golf ball removed, what followed was 3 years of chronic pain and follow up surgeries and procedures to figure out why I was always in pain. Were there complications in the initial surgery? Was it regrowing ovarian cysts? (I have these anyways and so do approximately 1 in 5 women)  They couldn’t figure it out.

I had dye pumped through my fallopian tubes, my intestines examined, my esophagus looked over, I had been cut open more than once in search of this mysterious pain. All I knew is that I was in constant discomfort, some days I could hardly walk or exercise and I was leaving work early.

The Who

While I was going through all this my doctor had put me on a medication that is used for chronic pain, peripheral neuropathy (nerve pain) as well as fibromyalgia, arthritis and a few other conditions; this drug is NOT an opioid or a drug that causes dependence.  Yet what ensued for the next 5 months was my body knowing down to the day when I should be having a dose.

 

Closeup of glittery shimmery shiny pills capsule background

 

The What

Essentially I had been taking this medication for approximately a year and a half and I saw no benefit, it wasn’t making anything better, but it wasn’t making anything considerably worse. Along with my doctor, we decided I would stop taking it, I was thrilled. I was taking 2 capsules a day and within 6 ish weeks, I was down to 1 a day.

This would be easy right?

Once I got down to taking 1 capsule a day I started to feel a little different but I would always chalk it up to something else, weather, menstrual cycle, other people, food, etc. I got to a point where I was taking 6 capsules a week for 3 weeks, then 5  a week, then 4  a week and so on until I eventually got down to one a week.

This entire process was living hell.

Coming off of this medication I experienced the worse side effects I’ve ever experienced in my life.

  1. I was rage-filled, I would randomly become so angry about the smallest things, and then immediately after I would become so overwhelmed with regret for being so angry. Everything bothered me and my anger was almost blinding.
  2. Electrical currents would run through my brain on a minute by minute basis. They’re called brain zaps and essentially it feels like your brain is being shocked. Turn your neck the wrong way, ZAP, look at a light that’s too bright, ZAP, do nothing, ZAP.
    These for me were the worst side effect. Doctors don’t know why they occur or how to stop them.
  3. Headaches: An obvious side-effect, there was constant head pain from everything.
  4. Tastebuds and Undereating: The taste of some foods changed dramatically and I would lose interest in foods after cooking the most intense meals. Other moments I would just binge snacks that still had their original taste because it was familiar, salty foods especially were easiest to eat, in comparison to the other basic food tastes.
  5. Depression & Anxiety: I became exceedingly depressed and super anxious. I felt as though I was living dose to dose, I could feel DOWN TO THE DAY of when I was supposed to take my next pill and was anxious because I wanted to take it so badly so the side effects/symptoms of withdrawal would stay away. I was depressed because I felt stuck in this uncomfortable limbo of pain and side effects, I lost interest in nearly everything and I isolated myself greatly.

I wish I could stress just how intense these side effects were. They were no walk in the park and they lasted the entire duration of withdrawing and approximately 4 months post being completely off the medication.

If you’re coming off medication this is my advice: go slow, talk to your doctor and let people know. Once my parents understood what I was going through they were able to sympathize and not just assume or think I was losing my marbles. The people around you want to help you and make your journey easier, but remember, you need to let them.
I still feel as though there’s a part of me that is/was so frustrated with this entire process only because it took so much energy and time, but, this is just a little piece of my experiences.

 

I hope you learned something,

1 Comment

  1. Shannon
    July 15, 2019 / 3:48 am

    Hi! Came across this after reading your Farmacy Cleansing Balm review. I’m going to take an educated guess that the medication was probably gabapentin or lyrica. While not an opioid, or even a narcotic, they absolutely do cause dependence. Unfortunately, a lot of doctors haven’t been as aware of this as they should be.

    We need to stop conflating addiction and dependence, even when it comes to opioids. We also need to stop assuming a medication is less harmful just because it isn’t an opioid. Yes, you can become addicted to prescription opioids, but this is likely to only happen to a certain percentage of the population. However, anyone can become physically dependent on them.

    As someone that has been on and off various pain meds throughout my life (congenital disease & lots of surgeries) I can tell you that opioid withdrawal blows and anyone that’s been on them for even a few short weeks should be tapered. But the withdrawals generally last no more than a week for the majority of people, although PAWS does exist. After that, there’s usually no cravings, unless you have a genuine addiction. This is how the majority of patients are able to move on with their lives, whereas someone battling actual drug addiction will have a harder time doing so.

    Anyway, gabapentinoids are technically anti convulsants, although they can be helpful for pain like diabetic neuropathy. They generally aren’t helpful for non-neuropathic pain. There are plenty of medications that can send you into withdrawal if you stop them abruptly or taper too quickly. Your taper should’ve probably been slower. I know many patients that have had acute withdrawal from them for several months and lingering symptoms for YEARS.

    The brain zaps are a common symptom of anti convulsant withdrawal (and also benzodiazepines) and can be a sign of impending seizures. Abruptly stopping these medications can trigger seizures in patients with no seizure history. This is in no way me saying that you should’ve been on an opioid instead, but I’m saying that we are beginning to get overzealous with being anti opioid to the point that many patients and doctors think any medication is safer and a better choice just because it is not an opioid. I hope that you are feeling better these days! I understand the pelvic pain. I’ve also had ovarian cysts and they can be pretty painful.

Comments

This site uses Akismet to reduce spam. Learn how your comment data is processed.